Alert archive / Texas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 49, NWS Amarillo, TX

July 12, 1998Potter County, Randall County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 12, 1998, 4:29 PM CDT for Potter County, Randall County, Texas. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 12, 1998, 4:29 PM CDT (21:29 UTC)
Expired
Jul 12, 1998, 5:20 PM CDT
In force
51 min
Issued by
NWS Amarillo, TX
Area
Whole counties

Counties Potter County, TX, Randall County, TX

What was reported inside it

TimeReportWhereRemark
Jul 12, 4:35 PM CDTThunderstorm Wind 52Amarillo, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.5 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 1998-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 1998-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2722 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-92 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 122129 RRA
SVRAMA
TXC375-381-122215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
429 PM CDT SUN JUL 12 1998

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POTTER COUNTY IN THE TEXAS PANHANDLE
  NORTHERN RANDALL COUNTY IN THE TEXAS PANHANDLE

* UNTIL 520 PM CDT

* AT 428 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A RAPIDLY DEVELOPING THUNDERSTORM 8 MILES NORTH OF AMARILLO MOVING
  EAST AT 20 MPH. ADDITIONAL SEVERE THUNDERSTORMS WILL MOVE INTO
  NORTHERN RANDALL COUNTY FROM DEAF SMITH COUNTY.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...

DAMAGING WINDS AND LARGE HAIL ARE LIKELY.N GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

KJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:47 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 12, 2:47 PM CDT, 1 hour 42 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
247 PM CDT SUN JUL 12 1998

WEAK FLOW AT THE SURFACE NOW AS THE PANHANDLES ARE IN BETWEEN
SURFACE LOW PRESSURE ACROSS SOUTHEAST NEW MEXICO AND SURFACE
HIGH PRESSURE TO OUR NORTH IN EASTERN COLORADO.  SHORT WAVE OVER
THE PANHANDLES WILL CONTINUE TO MOVE TO OUR EAST WHILE A WEST TO
EAST FLOW ALOFT SHOULD BRING ANOTHER ROUND OF THUNDERSTORMS OFF OF
THE MOUNTAINS AND INTO THE PANHANDLES TONIGHT.  WILL GO WILL AREAL
COVERAGES AND KEEP POPS UP IN THE 40 TO 60 PERCENT RANGE.

UPPER LEVEL RIDGE SLOWLY BUILDS THROUGH THE 4-CORNERS AND
GREAT BASIN THROUGH THE NEXT SEVERAL DAYS.  THIS COULD PUT THE
PANHANDLES IN A NORTH FLOW BY MID TO LATE WEEK.  THIS FLOW ALOFT
COMBINED WITH A LIGHT SOUTH FLOW AT THE SURFACE WILL ADD SOME SHEAR.
WARM TEMPERATURES AT THE SURFACE ALONG WITH PLENTY OF SURFACE
MOISTURE SHOULD BE ENOUGH TO BREAK ANY CAP WE MAY HAVE.  WE WILL
ALSO PROBABLY HAVE DAILY OUTFLOW BOUNDARIES TO ASSESS.  WITH THIS IN
MIND...WILL CONTINUE WITH POPS THROUGH THE EXTENDED PERIODS.

THE MODELS ARE NOT GOING TO HANDLE THE LOW LEVEL MOISTURE NOR THE
SHORT WAVES ROTATING AROUND THE RIDGE...SO TOOK A LITTLE BIT OF
GUIDANCE FROM EACH MODEL.

THANK YOU FOR THE COORDINATION DDC.

A FEW NUMBERS TO PONDER:

DHT 66/96 67/98 66 625
AMA 68/96 67/99 69 524
BVR 70/95 71/99 72 424

.AMA...
TX...NONE.
OK...NONE.

GOEHRING

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 4:13 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Randall47 min
Jul 12, 4:46 PM CDTSevere Thunderstorm WarningAMACarson49 min
Jul 12, 5:55 PM CDTSevere Thunderstorm WarningAMAHansford50 min
Jul 12, 6:33 PM CDTSevere Thunderstorm WarningAMAHutchinson62 min

Nearby

Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.